Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 57, NWS Pueblo, CO

June 24, 1997Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 24, 1997, 6:50 PM MDT for Kiowa County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1997, 6:50 PM MDT (00:50 UTC)
Expired
Jun 24, 1997, 7:55 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:23 PM MDTThunderstorm Wind 52Eads, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 4:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2434 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS1 KPUB 250051 RRA
SVRPUB
COC061-250155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
650 PM MDT TUE JUN 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 755 PM MDT
 
* SOME LOCATIONS AFFECTED
  OPEN COUNTRY ALONG HIGHWAY 287 AND SOUTH OF HIGHWAY 96 THROUGH 730
  PM

* AT 649 PM RADAR SHOWED A SEVERE STORM 12 MILES SOUTH OF EADS
  MOVING NORTHEAST AT 25 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:02 PM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 24, 2:02 PM MDT, 4 hours 48 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT TUE JUN 24 1997

...MAIN FORCAST CONCERN FOR TONIGHT IS CONTINUATION OF POSSIBLE SEVERE
WEATHER EVENT...

ETA AND NGM BOTH SIMILAR IN PLACEMENT OF SURFACE FEATURES THIS EVENING
AND TONIGHT.  ETA SEEMS TO HAVE A SLIGHTLY BETTER HANDLE ON TIMING OF
THE NORTHERLY SURGE WHICH HAS ALREADY PUSHED INTO SOUTHEAST COLORADO A
LITTLE AHEAD OF SECHEDULE.  AGREE WITH PREVIOUS FORECASTER THAT POTENTIAL
FOR SEVERE WEATHER WILL CONTINUE THROUGH THE EVENING...AND FOCUS FOR
THUNDERSTORM DEVELOPMENT WILL SHIFT TOWARD THE SOUTH AND EAST ALONG WITH
THE SURFACE FRONT AS EVENING PROGRESSES.  STRONG THUNDERSTORM ACTIVITY SHOULD
DIMINISH BY MID EVENING FOR COLORADO SPRINGS AREA...AND BY MIDNIGHT FOR
THE SOUTHEAST COUNTIES.

LOOKED AT A FEW HODOGRAPHS FROM 12Z SOUNDINGS...IF SURFACE WINDS TURN MORE
SOUTHEASTERLY BEHIND COLD FRONT AS MODELS DEPICT...COULD GET SOME
FAVORABLE HELICITIES FOR SUPERCELL DEVELOPMENT THIS EVENING.  FEEL THAT
CONDITIONS ARE MORE FAVORABLE FOR SUPERCELLS ALONG THE EASTERN BORDER
COUNTIES WITH THE MOST FAVORABLE AREA IN KIOWA COUNTY. ALL OF THIS
HINGES ON THE NORTHERLY FLOW VEERING AROUND TO AN EASTERLY DIRECTION...
AS SURFACE LOW OVER THE SOUTHEAST PLAINS DRAWS WINDS MORE EASTERLY.  FEEL
THIS SCENARIO IS LIKELY TO PLAY OUT AS WINDS IN COS AND PUB HAVE ALREADY
RESPONDED.

SOME PATCHY FOG COULD DEVELOP TNIGHT OVER SOUTHEAST PLAINS AS A RESULT OF
LOCALLY HEAVY RAIN FROM AFTERNOON AND EVENING CONVECTION.

WILL GO SLIGHTLY ABOVE FWC FOR MINS DUE TO INCREASING LOW LEVEL MOISTURE
AND MORE CLOUDS.

KT/PE

In the hours before

Special weather statement, Jun 24, 5:41 PM MDT, 1 hour 9 minutes before
COZ071-072-250030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
540 PM MDT TUE JUN 24 1997

...STRONG THUNDERSTORM DEVELOPING OVER EASTERN EL PASO COUNTY...

A STRONG THUNDERSTORM WILL MOVE ALONG AND NORTH OF HIGHWAY 94
BETWEEN YODER AND THE LINCOLN COUNTY LINE THROUGH 615 PM.  THIS
STORM MAY PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF HEAVY
RAIN...AND GUSTY WINDS.

AT 539 PM...RADAR SHOWED THIS STRONG THUNDERSTORM 5 MILES NORTHEAST
OF YODER...OR 35 MILES EAST OF COLORADO SPRINGS.  THIS STORM WAS
MOVING EAST AT 20 MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

KT
Local storm report, Jun 24, 5:45 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
545 PM MDT TUE JUN 24 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

0723       EADS                      CO   60 MPH WIND GUSTS
06/24/97   KIOWA
Special weather statement, Jun 24, 6:14 PM MDT, 36 minutes before
COZ067-071-072-250120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
614 PM MDT TUE JUN 24 1997

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN TELLER COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN TELLER COUNTY
NORTH OF WOODLAND PARK THROUGH 630 PM AND SHOULD MOVE INTO
NORTHWEST EL PASO COUNTY BY 640 PM.

THIS STORM WILL PRODUCE BRIEF HEAVY RAIN..WIND GUSTS UP TO 50
MPH..LIGHTNING AND SMALL HAIL.

AT 613 PM..RADAR SHOWED THIS STORM LOCATED 5 MILES NORTH OF
WOODLAND PARK AND MOVING EAST-NORTHEAST AT 20 MPH.
Special weather statement, Jun 24, 6:15 PM MDT, 35 minutes before
COZ067-071-072-250120-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
614 PM MDT TUE JUN 24 1997

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN TELLER COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN TELLER COUNTY
NORTH OF WOODLAND PARK THROUGH 630 PM AND SHOULD MOVE INTO
NORTHWEST EL PASO COUNTY BY 640 PM.

THIS STORM WILL PRODUCE BRIEF HEAVY RAIN..WIND GUSTS UP TO 50
MPH..LIGHTNING AND SMALL HAIL.

AT 613 PM..RADAR S`HOWED THIS STORM LOCATED 5 MILES NORTH OF
WOODLAND PARK AND MOVING EAST-NORTHEAST AT 20 MPH.
Special weather statement, Jun 24, 6:47 PM MDT, 3 minutes before
COZ078-080-250150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
647 PM MDT TUE JUN 24 1997

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN KIOWA AND NORTHERN
PROWERS COUNTIES EARLY THIS EVENING...

SCATTERED THUNDERSTORMS...SOME QUITE STRONG...WILL CONTINUE MOVING
ACROSS SOUTHERN KIOWA AND NORTHERN PROWERS COUNTIES THROUGH 745 PM...
BETWEEN HIGHWAYS 96 AND 5O.

AT 646 PM...RADAR SHOWED THE STRONGEST STORM 13 MILES NORTHWEST OF
LAMAR...OR JUST NORTH OF WILEY...MOVING EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING HAIL NEARING 3/4 OF AN INCH IN
DIAMETER...ALONG WITH VERY HEAVY RAINFALL IN A SHORT PERIOD OF
TIME...AND WIND GUSTS GREATER THAN 50 MPH.

IF YOU SEE SEVERE WEATHER...WHICH IS 3/4 INCH OR LARGER DIAMETER
HAIL...DAMAGING WINDS GREATER THAN 60 MPH OR A TORNADO...CONTACT
YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR
INFORMATION TO THE NATIONAL WEATHER SERVICE IN PUEBLO.
Special weather statement, Jun 24, 6:48 PM MDT, 2 minutes before
COZ078-080-250150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
647 PM MDT TUE JUN 24 1997

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN KIOWA AND NORTHERN
PROWERS COUNTIES EARLY THIS EVENING...

SCATTERED THUNDERSTORMS...SOME QUITE STRONG...WILL CONTINUE MOVING
ACROSS SOUTHERN KIOWA AND NORTHERN PROWERS COUNTIES THROUGH 745 PM...
BETWEEN HIGHWAYS 96 AND 5O.

AT 646 PM...RADAR SHOWED THE STRONGEST STORM 13 MILES NORTHWEST OF
LAMAR...OR JUST NORTH OF WILEY...MOVING EAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING HAIL NEARING 3/4 OF AN INCH IN
DIAMETER...ALONG WITH VERY HEAVY RAINFALL IN A SHORT PERIOD OF
TIME...AND WIND GUSTS GREATER THAN 50 MPH.

IF YOU SEE SEVERE WEATHER...WHICH IS 3/4 INCH OR LARGER DIAMETER
HAIL...DAMAGING WINDS GREATER THAN 60 MPH OR A TORNADO...CONTACT
YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR
INFORMATION TO THE NATIONAL WEATHER SERVICE IN PUEBLO.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:46 PM MDTSevere Thunderstorm WarningPUBKiowa64 min
Jun 25, 2:46 PM MDTSevere Thunderstorm WarningPUBPueblo64 min
Jun 25, 3:19 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min
Jun 25, 3:53 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min
Jun 25, 3:58 PM MDTSevere Thunderstorm WarningPUBOtero, Pueblo62 min
Jun 25, 5:00 PM MDTSevere Thunderstorm WarningPUBOtero60 min
Jun 25, 5:09 PM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Jun 25, 5:33 PM MDTSevere Thunderstorm WarningPUBPueblo62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.